Wyoming, 2013

High Wind in Wyoming, December 28, 2013

December 28, 2013 · NWS RIW · 1 event in 1 county or zone

A cold front dropping south from Montana brought strong low-level northwest flow to northern Johnson County. This favorable wind direction allowed for sustained winds of over 40 mph for several hours at two mesonet sensors alongside Interstate 90.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front dropping south from Montana brought strong low-level northwest flow to northern Johnson County. This favorable wind direction allowed for sustained winds of over 40 mph for several hours at two mesonet sensors alongside Interstate 90. The strongest winds occurred between about 1100 and 1200MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 28, 5:34 AM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 28, 5:34 AM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
534 AM MST SAT DEC 28 2013

.UPDATE...
PRESSURE RISES OF 11-13MB/3HR BEHIND FRONT ACROSS NORTH AND
CENTRAL MONTANA PROMPTING THE ISSUE OF HIGH WIND WARNINGS ACROSS
THE NORTHERN BIG HORN BASIN AND NORTHEAST JOHNSON COUNTY WITH
FROPA EARLY THIS MORNING. WINDS WILL DIMINISH FAIRLY RAPIDLY IN
THE MID TO LATE AFTERNOON AS PRESSURE GRADIENT RELAXES.

&&

.PREV DISCUSSION... /ISSUED 351 AM MST SAT DEC 28 2013/

SHORT TERM...TODAY THROUGH MONDAY NIGHT

FLAT RIDGING OVR THE CWA WILL GIVE WAY TO ONCOMING SW TROF LOCATED
JUST UPSTREAM INTO WRN MT AND S THRU SRN ID. SFC FIELD ASSOCIATED
WITH THIS SYSTEM SLOW MOVING AND NOT ALL THAT STRONG...WITH LOW
CENTER LOCATED JUST N OF MT/CA BORDER...WITH LEE TROF EXTENDING WELL
S ALL THE WAY INTO NM. A CLOSER LOOK HAS A WEAKER VERSION OF THE
PREVIOUS FEW DAYS/NIGHTS WITH HI PRESS TO THE SW...RELATIVELY LOW
PRESS TO NE...MODERATELY TIGHT P GRAD ACROSS  OUR REGION...WITH THE
USUAL LOCALIZED AREAS IN THE CODY FOOTHILLS JUST NOW RAMPING UP A
BIT AND GUSTING 45 TO 55 MPH.

THRU MON PM...LAST NIGHT OF RELATIVELY TIGHT P/THERMAL GRAD FROM NRN
ABSAROKAS S TO THE WIND RIVERS THEN E NEAR/ALONG GREEN/RATTLESNAKE
RANGES WILL KEEP BREEZY TO WINDY CONDITIONS ACROSS THAT NARROW
RIBBON THIS MORNING BEFORE DECREASING WITH FRONTAL PASSAGE. WINDY
CONDITIONS HOWEVER WILL RETURN AGAIN BY SUN NIGHT AS SAME FAMILIAR
SFC SET-UP RETURNS. OTHERWISE...PRECIP CHCS RETURN TO THE FCST TODAY
AS THE UPSTREAM SW TROF AND ASSOCIATED SFC FRONT QUICKLY PUSHES
THROUGH THE FA WITH BUT WITH RATHER MODEST MOISTURE. NEARLY EVERYONE
IN THE CWA SAVE THE SWRN ZONES WILL GET AT LEAST A DUSTING OF
SNOW...WITH A FEW OF THE HIGHER PEAKS IN THE ABSAROKAS AND WIND
RIVERS GETTING UP TO 3 INCHES OF THE WHITE STUFF AND THE BIG HORNS
..WHICH WILL BE PRIVY TO SLIGHTLY BETTER MOISTURE...GETTING 3 TO 6
INCHES. LOWER ELEVATIONS OF THE VALLEYS AND BASINS WILL PICK UP
ANYWHERE FROM A TRACE TO 2 INCHES THRU TONIGHT. WINDS WILL ALSO
BECOME NORTH AND QUITE GUSTY ALONG AND BEHIND THE FRONT...MIXING
WITH SNOW AND GUSTING 40 PLUS MPH AT TIMES...ESPECIALLY OVR THE
ERN ZONES THIS AFTERNOON. THIS MAY HAVE SOME IMPACT ON TRAVEL
ALONG AND NEAR THE I25 AND I90 CORRIDORS. LATER TONIGHT...WE THEN RETURN
TO UPR LVL NWRLY FLOW WITH AN EMBEDDED SW/JET STREAK MOVING
QUICKLY INTO/OVR THE NRN CWA...DRIFTING EWD AS IT DOES. HOWEVER...MOISTURE
WILL BE QUITE LIMITED WITH THIS SYSTEM...SO LITTLE IN THE WAY OF
MEASURABLE PRECIP EXPECTED BUT FOR THE NRN ABSAROKAS AND BIG HORN
MOUNTAINS. A BETTER MOISTURE POOL WILL ARRIVE IN OUR AREA AROUND
UPR EPAC HIGH PRESS LATER ON MONDAY...INSTEAD OF TRYING COMING
FROM POINTS N AND THRU CANADA. HOWEVER...CONTINUED NW FLOW AND
RELATIVELY WEAK SFC SUPPORT WILL AGAIN LIMIT PRECIP CHCS TO MAINLY
THE WRN AND NRN MOUNTAINOUS LOCATIONS THRU MON PM.

LONG TERM...TUESDAY THROUGH SATURDAY

UNSETTLED NW FLOW REMAINS OVER THE AREA TUESDAY AND NEW YEARS DAY
WITH UNCERTAINTY REMAINING ON THE STRENGTH AND TIMING OF
SHORTWAVES IN THIS FLOW. GFS IS MUCH STRONGER WITH SYSTEM MOVING
SE ALONG THE DIVIDE ON TUESDAY...BUT BUILDS HEIGHTS IN WITH DRIER
AND WARMER WEATHER ON NEW YEARS DAY WHICH IS QUITE A CHANGE FROM
EARLIER RUNS. ECMWF SHOWS WEAKER RIPPLES IN A NW FLOW MAINLY
TRACKING EAST OF THE AREA ON TUESDAY WITH MAINLY A MOIST UPGLIDE
PATTERN ACROSS NORTHERN WYOMING. THE ECMWF MAIN CHANGE ON ITS
LATEST RUN IS TO BRING A STRONGER CLIPPER IN NW FLOW ACROSS N AND
E WYOMING ON NEW YEARS DAY...OR NOT QUITE AS QUICK TO BUILD RIDGE
IN AS EARLIER RUNS. FORECAST MAINTAINS SOME CONSISTENCY WITH BEST
CHANCE OF SNOW ACROSS THE NORTHERN AND WESTERN MOUNTAINS ON
TUESDAY WITH DECREASING CHANCES ON WEDNESDAY IN THE WEST AS UPPER
RIDGE ALONG THE COAST BEGINS NUDGE INTO THE WESTERN U.S. SOME LOW
CHANCES OF PRECIPITATION WERE KEPT ACROSS THE BIG HORN BASIN AND
DOWN THE INTERSTATE 25 CORRIDOR ON NEW YEARS DAY IN LINE WITH
ECMWF. THE AIRMASS SHOULD STAY MOSTLY MIXED OUT IN THIS PATTERN
WITH MOST HIGHS IN THE 30S TUESDAY AND WEDNESDAY.

FLAT UPPER RIDGE BUILDS INTO THE AREA THURSDAY FOR DRIER WEATHER
WITH MILDER TEMPERATURES ALONG THE LEE SLOPES AND THROUGH THE WIND
CORRIDORS WHILE COOLER TEMPERATURES LINGER IN THE WESTERN VALLEYS
AND LOWER CENTRAL BASINS.

DETERMINISTIC RUNS LATCHING ON TO A PATTERN CHANGE ACROSS THE
EASTERN PACIFIC AND WESTERN U.S. MORESO THAN THEIR RESPECTIVE
ENSEMBLE MEANS WHICH GENERALLY MAINTAIN A NW FLOW OVER THE REGION.
SO CONFIDENCE IS LOW WITH THE DETAILS...POPS ARE WEIGHTED TOWARD
CLIMATOLOGY WITH EMPHASIS ON NW FLOW...OR BEST CHANCES OF SNOW
ACROSS THE WEST AND NORTHERN MOUNTAINS.  TEMPERATURES ARE EXPECTED
TO REMAIN MILD FRIDAY IN MIXED AREAS...AND REMAIN ON THE COOL SIDE
UNDER INVERSION-PRONE VALLEYS.  TEMPERATURES ARE THEN TRENDED COOLER
ON SATURDAY REFLECTING LOWERING HEIGHTS ON THE ENSEMBLE MEANS.

AVIATION.../12Z ISSUANCE/

A COLD FRONT WILL SWEEP SOUTH ACROSS THE AREA TODAY WITH A PERIOD OF
MVFR TO LOCAL IFR CONDITIONS FOR 3-6 HOURS. THE SNOW WILL IMPACT THE
KCOD...KJAC AND KWRL TERMINALS AFTER 16Z TO 18Z AND THEN SOUTH TO
KRIW...KLND AND KCPR AFTER 19Z WITH MVFR CONDITIONS. LOCAL IFR
CONDITIONS ARE POSSIBLE AT TIMES. THE COLD FRONT AND SNOW WILL THEN
HIT KRKS AROUND 00Z SUNDAY. KJAC MAY SEE BRIEF MVFR CONDITIONS
BETWEEN 17Z AND 21Z IN SNOW. CONDS WILL IMPROVE FROM NORTH TO SOUTH
SATURDAY NIGHT WITH VFR CONDITIONS EXCEPT FOR PATCHY FOG. GUST WEST
TO SOUTHWEST WINDS AHEAD OF THE COLD FRONT WILL CREATE SOME MOUNTAIN
WAVE ACTION OVER AND NEAR THE MOUNTAINS.

FIRE WEATHER...

NO FIRE WEATHER CONCERNS ACROSS THE STATE TODAY THROUGH MONDAY
NIGHT AS A COUPLE OF WEATHER DISTURBANCES RACE THROUGH THE
FORECAST AREA...OFFERING OCCASIONAL CHANCES FOR LIGHT
PRECIPITATION/SNOW...WITH THE BEST CHANCES COVERING THE NORTHERN
AND CENTRAL MOUNTAINS. NORTHERLY WINDS WILL MIX WITH SNOW AND GUST
40 TO 50 MPH AT TIMES ALONG AND BEHIND THE COLD FRONT
TODAY...ESPECIALLY EAST OF THE DIVIDE...THEN WILL RETURN TO THE CODY
FOOTHILLS AGAIN SUNDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 3 PM MST THIS AFTERNOON WYZ004-010.

&&

UPDATE...AEM
SHORT TERM...BRAUN
LONG TERM...AEM
AVIATION...SKRBAC
FIRE WEATHER...BRAUN
Hazardous weather outlook, Dec 28, 5:13 AM MST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
513 AM MST SAT DEC 28 2013

WYZ001>020-022>030-291200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
513 AM MST SAT DEC 28 2013

...HIGH WIND WARNING FOR THE NORTHERN BIG HORN BASIN AND NORTHEAST
JOHNSON COUNTY UNTIL 3 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING NORTH WINDS OF 35 TO 45 MPH WITH GUSTS NEAR
60 MPH TO THE NORTHERN BIG HORN BASIN AND NORTHEAST JOHNSON COUNTY
THIS MORNING.  PLEASE SEE HIGH WIND WARNING FOR THE LATEST
INFORMATION.

NORTH WINDS OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH WILL
OCCUR FURTHER SOUTH WITH THE FRONT ACROSS THE WIND RIVER BASIN AND
NATRONA COUNTY LATE THIS MORNING INTO THE AFTERNOON. A QUICK SHOT OF
SNOW WILL FOLLOW THE FRONT BY A FEW HOURS...BUT ACCUMULATIONS WILL BE
MOSTLY AN INCH OR LESS. HOWEVER...EXPECT AREAS OF LIMITED VISIBILITY
IN BLOWING SNOW. WINDS WILL TAPER OFF THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY WIND GUSTS OVER 50 MPH OR VISIBILITY RESTRICTIONS
IN BLOWING SNOW.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 28, 2:19 AM MST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
219 AM MST SAT DEC 28 2013

WYZ004-008>010-281700-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-
NORTH BIG HORN BASIN-NORTHEAST JOHNSON COUNTY-
219 AM MST SAT DEC 28 2013

A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE MONTANA/WYOMING
BORDER BETWEEN 6 AM AND 7 AM AND CONTINUE SOUTH ACROSS NORTHERN
WYOMING THIS MORNING.  STRONG NORTH WINDS OF 30 TO 40 MPH WITH
GUSTS OF 50 TO 60 MPH WILL ACCOMPANY THE FRONT ACROSS THE NORTHERN
BIG HORN BASIN AND NORTHEAST JOHNSON COUNTY THROUGH THE MORNING
WITH THESE WINDS GRADUALLY DIMINISHING THROUGH THE AFTERNOON.  A
QUICK SHOT OF LIGHT SNOW WILL FOLLOW THE FRONT BY A FEW HOURS...BUT
ACCUMULATIONS WILL BE LIGHT...AN INCH OR LESS ACROSS THE LOWER
ELEVATIONS.  HOWEVER...VISIBILITY MAY BE LIMITED AT TIMES IN
BLOWING SNOW.

THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH
PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD.

WYZ005>007-011-017>020-022-281700-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
LANDER FOOTHILLS-NATRONA COUNTY LOWER ELEVATIONS-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-WIND RIVER BASIN-
219 AM MST SAT DEC 28 2013

A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE AREA BETWEEN 8 AM AND
10 AM THIS MORNING.  AREAS NORTH WINDS AT 20 TO 30 MPH WITH GUSTS
NEAR 40 MPH WILL ACCOMPANY THE FRONT INTO EARLY AFTERNOON BEFORE
TAPERING OFF.  ADDITIONALLY...A QUICK SHOT OF LIGHT SNOW WILL
FOLLOW THE FRONT BY A FEW HOURS...MAINLY IN THE LATE MORNING AND
EARLY AFTERNOON.  ACCUMULATIONS WILL BE LIGHT...AN INCH OR LESS
ACROSS THE LOWER ELEVATIONS.   HOWEVER...VISIBILITY MAY BE LIMITED
AT TIMES IN BLOWING SNOW.

TRAVELERS SHOULD BE ALERT FOR AREAS OF STRONG CROSS-WINDS TODAY...
ESPECIALLY ALONG WEST-EAST ROUTES.

TEAM RIVERTON
Special weather statement, Dec 28, 6:33 AM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
633 AM MST SAT DEC 28 2013

WYZ005>007-011-017>020-022-281700-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
LANDER FOOTHILLS-NATRONA COUNTY LOWER ELEVATIONS-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-WIND RIVER BASIN-
633 AM MST SAT DEC 28 2013

A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE AREA BETWEEN 8 AM AND
10 AM THIS MORNING.  AREAS NORTH WINDS AT 20 TO 30 MPH WITH GUSTS
NEAR 40 MPH WILL ACCOMPANY THE FRONT INTO EARLY AFTERNOON BEFORE
TAPERING OFF.  ADDITIONALLY...A QUICK SHOT OF LIGHT SNOW WILL
FOLLOW THE FRONT BY A FEW HOURS...MAINLY IN THE LATE MORNING AND
EARLY AFTERNOON.  ACCUMULATIONS WILL BE LIGHT...AN INCH OR LESS
ACROSS THE LOWER ELEVATIONS.   HOWEVER...VISIBILITY MAY BE LIMITED
AT TIMES IN BLOWING SNOW.

TRAVELERS SHOULD BE ALERT FOR AREAS OF STRONG CROSS-WINDS TODAY...
ESPECIALLY ALONG WEST-EAST ROUTES.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
December 28, 8:11 AM MST to 12:31 PM MST
Where
Northeast Johnson County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

The wind sensors at Indian Creek Road and Piney Creek recorded sustained winds greater than 40 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483157.